Gestational Diabetes: Emergency Care for Low Blood Sugar

Search Knowledgebase

Topic Contents

Gestational Diabetes: Emergency Care for Low Blood Sugar

Topic Overview

If you have gestational diabetes and are treated with insulin, you need to know what to do if you have a low blood sugar emergency. The following information is for people who may help you if you are too weak or confused to treat your own blood sugar.

  • Make sure the woman can swallow.
    1. Lift her head so that it will be easier for her to swallow.
    2. Give her ½ teaspoon of water to swallow.
  • If she chokes or coughs on the water:
    1. Do not try to give her foods or liquids, because she could inhale them into her lungs.
    2. Give her the amount of glucagon recommended by the doctor through an injection into the fatty tissue. See how to give glucagon for instructions.
    3. After you give the glucagon shot, immediately call 911 for emergency care.
    4. If emergency help has not arrived within 5 minutes and she is still unconscious, give another glucagon shot.
    5. Check her blood sugar level using her blood sugar (glucose) meter.
    6. Stay with her until emergency help comes.
  • If she can swallow the water without choking or coughing:
    1. Give her a liquid (juice or soda pop) from the list of quick-sugar foods.
    2. Check her blood sugar level using her blood sugar (glucose) meter.
    3. Wait 10 to 15 minutes.
    4. Offer her more quick-sugar food if she is feeling better but still has some symptoms of low blood sugar.
    5. Check her blood sugar again.
    6. Offer her a snack (such as cheese and crackers or half of a sandwich).

If she becomes more confused or sleepy, or if her blood sugar level continues to drop, call 911 or other emergency service.

  • If she is unconscious and having a seizure:
    1. Get her in a safe position, such as lying on her side on the floor. Turn her head to the side.
    2. Do not put anything in her mouth or try to give her anything to eat or drink.
    3. If glucagon is available, give her a shot of glucagon when the seizure stops.
    4. After you give the glucagon shot, immediately call 911 for emergency care.
    5. If emergency help has not arrived within 5 minutes and she is still unconscious, give another glucagon shot.
    6. Stay with her until emergency help comes.
  • If she is unconscious but not having a seizure:
    1. Turn her on her side and make sure her airway is not blocked.
    2. Give her a shot of glucagon if one is available. Follow the directions given with the medicine.
    3. After you give the glucagon shot, immediately call 911 for emergency care.
    4. If emergency help has not arrived within 5 minutes and she is still unconscious, give another glucagon shot.
    5. Check her blood sugar level using her blood sugar (glucose) meter.
    6. If she becomes more alert, carefully give her quick-sugar food or liquid.
    7. Check her blood sugar level again.
    8. Stay with her until emergency help comes.

Credits

By Healthwise Staff
Primary Medical Reviewer Anne C. Poinier, MD - Internal Medicine
Specialist Medical Reviewer Alan C. Dalkin, MD - Endocrinology
Specialist Medical Reviewer Donald Sproule, MD, CM, CCFP, FCFP - Family Medicine
Last Revised February 10, 2010

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.